zbMATH — the first resource for mathematics

Two aspects of log terminal surface singularities. (English) Zbl 0874.14020
Log canonical singularities of a surface \(X\) have an index, i.e. a smallest positive integer \(I\) such that \(I\cdot K_X\) is Cartier. If \(\sigma:\widetilde{X}\to X\) is a good resolution of \(X\), \(E_i\) being the exceptional curves, \(I\) is obtained from the codiscrepancy \(\Delta\), where \(\sigma^*K_X= K_{\widetilde{X}}+ \Delta\) and \(\Delta=\sum \delta_iE_i\) and \(I=\min\{n\in \mathbb{N}_+\mid \forall i:n\cdot\delta_i\in \mathbb{Z}\}\). This paper studies log canonical and log terminal singularities, i.e. such singularities with \(\delta_i\leq 1\) for all \(i\) (\(\delta_i<1\), respectively), for a fixed number \(I\). There is a classification given in theorem A: The set of log terminal singularities consists of finitely many series (the number of series is explicitly given for each \(I\)) and in each series the singularities are indexed by natural numbers and “behave very regular”. Essential for this investigation is a new numerical characterization of cyclic quotient singularities: The Hirzebruch-Jung continued fraction and the description of Riemenschneider, respectively, are compared with a triplet \((I,m,\alpha)\) involving the index \(I\), where \(n=I\cdot m\), \(q=m\cdot\alpha-1\) if the singularity is of type \((n,q)\). A series of cyclic quotient singularities is obtained simply in the form \((I,m,\alpha), (I,m+I,\alpha), (I,m+2I,\alpha),\dots\) – The theorem provides an algorithm to obtain all log canonical singularities of given index \(I\). The author points out that his recent implementation on a computer proved useful to find log surfaces of prescribed index and Kodaira dimension 0.
In theorem B, the weights \(b_i:= E_i^2\) of the singularity are considered. They are shown to measure “how singular” is the singularity for the case of log terminal singularities, whereas this is not the case in general. – As an application, a new bound for the maximal number of weights \(\neq 2\) of a log terminal singularity of index \(I\) is given. Further, ascending and descending chain conditions for maximum and minimum, respectively of the \(\delta_i\) are considered.
The author points out a partial overlap with a paper by A. Alexeev [Duke Math. J. 69, No. 3, 527-545 (1993; Zbl 0791.14006)].
Reviewer: M.Roczen (Berlin)

14J17 Singularities of surfaces or higher-dimensional varieties
14C20 Divisors, linear systems, invertible sheaves
14E15 Global theory and resolution of singularities (algebro-geometric aspects)
14B05 Singularities in algebraic geometry
Full Text: DOI
[1] V. Alexeev, Fractional Indices of Log Del Pezzo Surfaces. Math. USSR Izv.33, No. 3 (1989), 613–629. · Zbl 0724.14023
[2] V. Alexeev, Two Two-dimensional Terminations. Duke Math J.69, No. 3 (1993), 527–545. · Zbl 0791.14006
[3] V.I. Arnold, Critical Points of Smooth Functions and their Normal Forms. Russ. Math. Surv.30, No. 5 (1975), 1–75. · Zbl 0343.58001
[4] R. Blache, Moishezon-Flächen mit log-canonischen Singularitäten. Ruhr-Universität Bochum, Dissertation 1992. · Zbl 0826.14002
[5] R. Blache, The Structure of l.c. Surfaces of Kodaira dimension Zero, I. Ruhr-Universität Bochum, preprint 1992, to appear in J. of Algebraic Geometry.
[6] E. Brieskorn, Rationale Singularitäten komplexer Flächen. Invent. Math.4 (1968), 336–358. · Zbl 0219.14003
[7] F. Hirzebruch, Über vierdimensionale Riemannsche Flächen mehrdeutigeranalytischer Funktionen von zwei Veränderlichen. Math. Ann.126 (1953), 1–22. · Zbl 0093.27605
[8] Y. Kawamata, Crepant Blowing-up of 3-dimensional Canonical Singularities and its Application to Degenerations of Surfaces. Ann. of Math.127 (1988), 93–163. · Zbl 0651.14005
[9] F.W. Knöller, Zweidimensionale Singularitäten und Differentialformen. Math. Ann.206 (1973), 205–213. · Zbl 0258.32002
[10] J. Kollár et al, Flips and Abundance for Algebraic Threefolds. Astérisque211 (1992).
[11] D. Mumford, The Topology of Normal Singularities of an Algebraic Surface and a Criterion for Simplicity. Publ. Math. I.H.E.S.9 (1961), 5–22. · Zbl 0108.16801
[12] V.V. Nikulin, Del Pezzo Surfaces with Log Terminal Singularities, I. Math. USSR Sbornik66 (1990), 231–248. · Zbl 0704.14030
[13] M. Reid, Canonical 3-Folds. In: Proceed. Géométrie Algébrique d’Angers 1979, A. Beauville ed., Sijthoff & Noordhoff 1980, 273–310.
[14] O. Riemenschneider, Deformationen von Quotientensingularitäten (nach zykli-schen Gruppen). Math. Ann.209 (1974), 211–248. · Zbl 0275.32010
[15] F. Sakai, Classification of Normal Surfaces, Bowdoin 1985, Proceed, of Symp. in Pure Math.46 (1987), 451–165.
[16] D. Van Straten, Weakly Normal Surface Singularities and their Improvements, Leiden, Thesis 1987. · Zbl 0638.14001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.